High Surf, Kauai Windward
- When
- February 6, 7:00 AM HST to February 8, 3:00 AM HST
- Where
- Kauai Windward forecast zone
- Reported by
- Trained Spotter
A northeast swell produced surf of 6 to 10 feet along the east facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island of Hawaii. There were no reports of significant property damage or injuries.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
A northeast swell produced surf of 6 to 10 feet along the east facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island of Hawaii. There were no reports of significant property damage or injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Feb 6, 3:49 AM HST, 3 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Honolulu HI 349 AM HST Wed Feb 6 2019 .SYNOPSIS... A surface high far north of the islands will move southeast and weaken. A low will likely develop north of the area later today. A front will move down the island chain Thursday night and Friday, with winds backing out of the north and strengthening behind it. The winds may become very strong through the weekend as the low drops south close to the islands. && .DISCUSSION... Surface analyses show a 1032 mb surface high centered far northeast of the main Hawaiian Islands near 38N141W. A ridge extends southwest from the high. The ridge has been eroding from the southwest causing winds near the islands to weaken and veer out of the east southeast. With this shift in the winds, a band of showery low clouds that had been over the windward sides of the islands has moved off to the north, away from the islands. Radars and surface observations show mostly clear skies and dry weather over the islands. Clouds will increase later today and showers will develop due to afternoon sea breezes. The global models remain in good agreement for the next few days. The GFS and ECMWF both show a trough aloft digging southeast over the islands. A surface low will form north of the area later today with a front trailing southwest from the low. The front will swing southeast across the islands Thursday. There will be a band of showers along the front. Winds will shift out of the north behind the front, bringing cool, dry air over the islands. The low is expected to move northeastward through Friday night, then strengthen and loop back southwest toward the islands over the weekend. The north winds could become very strong through early next week, depending on how close the low comes to the islands. Band of showers will likely move across the islands in the northerly flow. Forecast confidence has started to increase, since the global models are coming into better agreement through the weekend. && AVIATION... Low pressure will develop just N of the islands through tonight, with light to moderate low-level winds shifting to the S to SW in response. A band of clouds and showers that had been over the islands overnight has shifted northward, and VFR conditions currently prevail statewide. By this afternoon, the light winds may allow sea breezes to drive the formation of clouds and showers over the islands. Additionally, the weakly convergent low-level flow is expected to drive the formation of a few showers over the central portion of the island chain by this afternoon/evening, with the island atmosphere becoming slightly unstable. Clouds and showers may become sufficiently widespread at that time to warrant AIRMET SIERRA for MTN OBSC. && .MARINE... A transition period will continue through the day today as an upper trough moves into the area and disrupts the trade wind pattern that has been in place over the past few days. Land and sea breeze conditions will result in some areas near the coast as this transition takes place. This will be short-lived, however, with moderate to fresh southwest breezes becoming a possibility over the Oahu and Kauai waters as early as this afternoon. For the eastern end of the state, light to moderate southerly winds may hold before shifting out of the southwest tonight. Despite the lighter winds today, seas have reached advisory levels over the northwest and windward Kauai waters due to a new northwest swell that is building down the island chain this morning. Expect this trend to continue through the day today. Guidance remains persistent and continues to advertise low pressure evolving north of the islands within 500 nautical miles later today through Thursday in response to an amplifying upper pattern. As this feature develops, northerly winds on its backside will begin to fill in across the island chain and strengthen Thursday through Friday. Although there are differences between the various model solutions going into the weekend, confidence is steadily rising that this feature will evolve into a winter- caliber gale as it dives back toward the islands over the weekend. Strong- to gale-force north-northwest winds over the local waters will be the result if this scenario materializes Saturday through Sunday. The latest wave-model guidance responds and depicts seas quickly building into the 20-30 ft range Saturday through Sunday. Surf along north facing shores will remain up as a new west- northwest (300 deg) swell fills in today. Recent observations at the nearshore Hanalei PacIOOS buoy have been reflecting this new long-period source within the 16-18 second band overnight. Surf will respond along north and west facing shores and near advisory levels for Kauai today as it peaks. Slightly smaller surf is anticipated for the rest of the island chain due to the west- northwest direction. The exception could be along the leeward coast of the Big Island from Kona to South Point that is exposed to this west-northwest swell direction. The best chance for near advisory-level surf along this coast will be later today into tonight. A more significant west-northwest (300-320 deg) swell is expected Friday through Saturday that will drive surf above warning criteria for exposed north and west facing shores. The source for this large swell was recently analyzed as a hurricane-force low over the far northwest Pacific. Monday's ASCAT pass showed a large batch of storm- to near hurricane-force westerly winds focused at the islands within the 300-320 deg directional bands. An altimeter pass near the head of this fetch at that time showed seas as high as 43 ft. A combination of this large long-period west-northwest swell, strong- to gale-force north-northwest winds locally and large short-period seas will increase the likelihood for harbor surges and coastal inundation from wave run-up Friday through the weekend. The latest PacIOOS wave run-up guidance and surge index guidance for the Haleiwa Harbor reflect this potential through the weekend. Surf along east facing shores will trend up through the second half of the week as a long-period northeast (030 deg) swell from a recent batch of strong- to gale- force northerly winds over the far eastern Gulf of Alaska fills in. WAVEWATCH III guidance depicts this swell peaking Thursday near advisory level. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory through 6 PM today for Kauai Northwest Waters and Kauai Windward Waters. && DISCUSSION...Donaldson AVIATION...Birchard MARINE...Gibbs
Special Weather Statement National Weather Service Honolulu HI 409 AM HST Wed Feb 6 2019 HIZ001>028-070300- Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona- South Big Island-Big Island North and East-Kohala- Big Island Interior-Big Island Summits- 409 AM HST Wed Feb 6 2019 ...POTENTIAL FOR STRONG WINDS AND COASTAL FLOODING THIS WEEKEND... A powerful low pressure system is expected to move toward islands from the north over the weekend, bringing multiple weather hazards. While the details and exact timing still remain uncertain, this low will bring the potential for strong and gusty north to northwest winds from Friday into the weekend, with winds especially strong over ridges and mountaintops, and where they accelerate downslope. The low is also expected to produce very large surf along exposed north and west facing shores, with a chance for significant coastal flooding. If you have outdoor plans for the weekend, be prepared for very windy conditions. If your plans include marine activities, you may want to consider postponing them. Stay tuned for forecast updates from the National Weather Service or your favorite media outlet. && Visit National Weather Service Honolulu: on the web at www.weather.gov/hawaii on Facebook at facebook.com/NWSHonolulu on Twitter at twitter.com/NWSHonolulu Birchard
The national radar mosaic for the moment the first event began.
7 high surf. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Hawaii in 2019Every state in 2019This day in weather historyWarnings in Hawaii, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799428, 799429, 799430, 799431, 799432, 799433, 799434.